Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 150, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2020, 11:18 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 11:18 PM CDT (04:18 UTC)
- Expired
- Aug 9, 2020, 12:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 201 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:55 PM CDT | TSTM WND GST 60 | 14 W Platte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WUUS53 KFSD 090418
SVRFSD
SDC015-023-053-090500-
/O.NEW.KFSD.SV.W.0150.200809T0418Z-200809T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1118 PM CDT Sat Aug 8 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles Mix County in south central South Dakota...
Gregory County in south central South Dakota...
Southwestern Brule County in south central South Dakota...
* Until midnight CDT.
* At 1118 PM CDT, severe thunderstorms were located along a line
extending from near Ideal to near Dallas to 11 miles north of
Newport, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Gregory around 1125 PM CDT.
Burke around 1130 PM CDT.
Herrick around 1135 PM CDT.
Other locations impacted by these severe thunderstorms include Dixon
In Gregory County and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
4364 9936 4367 9947 4370 9941 4373 9941
4378 9922 4330 9872 4300 9865 4300 9953
TIME...MOT...LOC 0418Z 258DEG 45KT 4351 9984 4318 9949 4276 9940
HAIL...<.75IN
WIND...60MPH
$$
JM1 follow-up statement
422
WWUS53 KFSD 090438
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1138 PM CDT Sat Aug 8 2020
SDC015-023-053-090500-
/O.CON.KFSD.SV.W.0150.000000T0000Z-200809T0500Z/
Charles Mix SD-Gregory SD-Brule SD-
1138 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN CHARLES MIX...GREGORY AND SOUTHWESTERN BRULE
COUNTIES...
At 1137 PM CDT, severe thunderstorms were located along a line
extending from near Iona to 6 miles northeast of Burke to 10 miles
south of Naper, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Platte around 1200 AM CDT.
Other locations impacted by these severe thunderstorms include Dixon
In Gregory County and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
4364 9936 4367 9947 4370 9941 4373 9941
4378 9922 4330 9872 4300 9865 4300 9953
TIME...MOT...LOC 0437Z 258DEG 45KT 4356 9954 4323 9919 4281 9910
HAIL...<.75IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:35 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 8, 9:35 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 935 PM CDT Sat Aug 8 2020 .UPDATE... Issued at 920 PM CDT Sat Aug 8 2020 Finally starting to see additional convection begin to develop across western Nebraska late this evening as MCV begins to move eastward. Additional convection is beginning to also develop across central Nebraska as the LLJ begins to increase. Very short term CAMs have struggled considerably resolving the mesoscale features this evening, but have at least started to catch up over the past hours. That said, there remains considerable uncertainty on the continued potential and longevity of upscale growth as this wave moves east overnight. MUCAPE values remain substancial further east across SD/NE AOA 3500 J/KG, however overall deep layer shear remains on the weaker side at 25-30 knots. Given latest trends, I'd continue to expect to see the MCV slide east with a bit of a northeast pivot in development as 700 mb flow begins to veer to the southeast behind the feature. However, the further east this system travels, it will run into a much more stable boundary layer, and may likely remain elevated lifting off the 800 mb layer. The other question mark will be how much the activity over the central portions of Nebraska will intercept stronger low-lvl flow. It's unknown if this activity will be able to consistently transport stronger winds down to the surface, or if you'll instead see a larger system producing fairly widespread 30 to 50 mph winds with pockets of higher winds of 60+ mph pushing to the surface. 0-2 KM shear vectors will end up being slightly more perpendicular to the line, so will need to watch for stronger bowing segments. Certainly feel a severe weather risks remains elevated up to the James River, with much more uncertainty east of that area into the overnight hours. && .SHORT TERM...(This Evening through Sunday) Issued at 254 PM CDT Sat Aug 8 2020 As of 19Z, MCV near KOGA in central Nebraska. This disturbance is expected to lift northeast, and interact with stationary boundary across central South Dakota. Despite the stratus across the area that has prevented southeastern South Dakota from heating out, atmosphere is unstable with +9 C/km lapse rates from roughly 750 mb to 500 mb. This is resulting in 100mb mixed layer CAPE values of 4000-5000 J/kg of CAPE. SPC mesoanalysis indicating 1400-~1700 J/kg of downdraft CAPE along the South Dakota/Nebraska border. CAMs suggest storms may try to develop towards 00Z Sunday. 1-6 km bulk shear values are 25-30 knots, so may be difficult to get individual storms to organize, but if a supercell is able to develop movement should slow and may produce locally heavy rain. Expect storms to develop into a complex, with damaging winds being the primary threat. Complex of storms is expected to lift northeast through the evening lingering into the morning hours of Sunday morning. Behind the complex, saturated near surface layer remains hinting at the potential for another round of stratus on Sunday morning. Models have hinted that stratus may try and lift northeast through the day, but have lowered highs a bit Sunday, with the greatest shadow on highs across southwest Minnesota where stratus is expected to linger through much of the day. Strong cold front is expected to work south through the area on Sunday evening. Capping inversion appears to be a bit stronger across southern half of the forecast area, and have concentrated pops a bit across southwest Minnesota and adjacent areas. Steep lapse rates above 800 mb still resulting in extreme instability with near 5000 J/kg of CAPE. Shear once again looks to be weak, thus making wind and hail favored severe weather modes. .LONG TERM...(Sunday Night through Saturday) Issued at 254 PM CDT Sat Aug 8 2020 Canadian surface high pressure will build into the region on Monday leading to cooler weather around the region Monday. Forecast area is on the northeast edge of upper level ridge across the desert southwest. As a series of short waves top the ridge in zonal flow, could see periodic thunderstorms throughout the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 630 PM CDT Sat Aug 8 2020 MVFR ceilings slowly dissipating early this evening, with concerns still focused on convective risks after dark tonight. Convection has struggled to develop across Nebraska late this afternoon, as stronger lift has been slow to arrive. Latest guidance continues to hint at development as the nocturnal jet increases and shortwave energy moves into the area. This activity will likely be focused after 4Z and could impact areas along the I-29 corridor as late as 7-9Z. Storms may bring strong wind gusts. With no strong push of low level moisture away from the area, could see fog and stratus redevelop across NW Iowa and spread northwest through the morning hours of Sunday. Slow improvement, given weak flow, may be possible by early afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...Dux SHORT TERM...BT LONG TERM...BT AVIATION...Dux
Hazardous weather outlook, Aug 8, 2:50 PM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 250 PM CDT Sat Aug 8 2020 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-056-092000- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury- Brookings-Moody- 250 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to form across portions of South Dakota and Nebraska late this afternoon and move east overnight. Some of these storms may be strong to severe with gusty winds to around 70 mph the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-092000- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 250 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central South Dakota between 6 pm and 9 pm CDT and move northeast overnight. Some of these storms will be strong to severe with the potential for strong winds in excess of 70 mph and hail to the size of quarters. Additionally, locally heavy rain and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm today.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 53 min |
| Aug 9, 12:19 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 1 more | 41 min |
| Aug 9, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld | 44 min |
| Aug 9, 12:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Davison, Douglas, Hanson, Hutchinson and 5 more | 43 min |
| Aug 9, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Jerauld, Kingsbury, Miner, Sanborn | 49 min |
| Aug 9, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Clay, Hanson, Hutchinson, Kingsbury, Lake and 9 more | 40 min |
| Aug 9, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury, Miner, Sanborn | 43 min |
| Aug 9, 2:18 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Union | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.